Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 149, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2022, 2:23 PM CDT for 5 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2022, 2:23 PM CDT (19:23 UTC)
- Expired
- Aug 19, 2022, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Jasper County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:08 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 19, 1:08 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 108 PM CDT Fri Aug 19 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION... Key Messages: - Strong to severe thunderstorms possible today with large hail and damaging winds the main threats. Discussion: The much anticipated late week system arrived on our doorstep last night as a surface front associated with the leading edge of the shortwave trough pushed across the area. By 2am this was east of the I-35 corridor and much of the convective activity has diminished. Skies have cleared rapidly behind the convection and temperatures in those areas have dropped off. This, combined with calm wind behind the boundary has allowed for a few pockets of fog to develop in northwest iowa. It is possible that this will expand across northern, and perhaps into central, Iowa through the morning so we'll continue to monitor for possible impacts to the morning commute. The first part of the day will be a dry period between the exiting surface boundary and the next round thunderstorms associated with the primary cold front. Thunderstorms will develop this afternoon as daytime heating helps to erode the cap. Steep lapse rates with cool mid levels will aid in the development with deeper updrafts while deep layer shear of 30-40kts (particularly towards southern Iowa) will help to organize storms. As such, the primary hazard looks to be large hail with damaging winds possible as well, especially towards southern Iowa with drier low levels in model soundings. We've talked about the funnel cloud potential the past several days and this remains a possibility with updrafts today as CAMs indicate areas of 100-200+ J/kg 0-3km CAPE. Some of the higher cloud bases could thwart this, as mentioned in the previous AFD, but still worth monitoring. The severe threat will come to an end Friday night but showers and thunderstorms will linger over central and eastern Iowa into Saturday as the slow moving low continues to rotate through the area. Though thunderstorms are not expected to become severe, the possibility for funnel clouds remains with the same low level instability in place, enhanced as the the surface low cuts across the area. In addition to the precipitation, Saturday will be on the cool side with highs in the 70s thanks to lingering clouds/rain and northerly flow. Recent guidance form both CAMs and synoptic models have trended drier for Saturday night with a quicker exit as the system lifts into the Great Lakes region. Sunday will see temperature in the 80s to low 80s with dry conditions. Similar weather is forecast into next week with temperatures gradually warming. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 100 PM CDT Fri Aug 19 2022 Ceilings should be mostly VFR this afternoon with some scattered clouds at MVFR heights. Showers and storms moving in from the north could also lead to lower ceilings for sites impacted. Confidence is fairly low on exact location of showers and storms, but all sites in the area could potentially see some vicinity lightning or showers through the evening. Tomorrow morning, ceilings and visibility could drop into IFR, but have kept TAFs MVFR for now and will re-assess at next issuance. Patchy fog is also possible in the northwest, but is also not yet reflected in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1113 AM CDT Fri Aug 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201615- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1113 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected again today. A few strong to severe storms will be possible this afternoon into the evening with large hail and damaging wind gusts the primary threats. There may also be some funnel clouds with a few of the storms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered, mainly non-severe, thunderstorms will continue into Saturday. Gusty winds and perhaps a few funnel clouds may also occur. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 39 min |
| Aug 18, 8:00 PM CDT | Special Weather Statement | DMX | Kossuth | 30 min |
| Aug 18, 8:41 PM CDT | Special Weather Statement | DMX | Crawford | 34 min |
| Aug 18, 9:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 36 min |
| Aug 19, 2:48 PM CDT | Special Weather Statement | DMX | Audubon | 27 min |
| Aug 19, 2:57 PM CDT | Special Weather Statement | DMX | Hardin | 33 min |
| Aug 19, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 27 min |
| Aug 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 51 min |
| Aug 19, 3:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 34 min |
| Aug 19, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Aug 19, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 30 min |
| Aug 19, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Aug 19, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 24 min |
| Aug 19, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 29 min |
| Aug 19, 4:50 PM CDT | Flash Flood Warning | DMX | Polk | 3 hr |
| Aug 19, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
| Aug 19, 6:09 PM CDT | Special Weather Statement | DMX | Mahaska | 36 min |
| Aug 19, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 35 min |
| Aug 19, 6:49 PM CDT | Special Weather Statement | DMX | Butler, Grundy | 41 min |
| Aug 19, 6:53 PM CDT | Special Weather Statement | DMX | Mahaska | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.